Funnel Cloud, Richland
- When
- June 17, 2:45 PM CST
- Where
- Richland County, 0.48 mi E of Oswald
- Reported by
- Storm Chaser
- Coordinates
- 46.050, -96.710
A storm chaser reported a persistent wall cloud with a weak funnel.
A weak area of surface low pressure moved into extreme southeast North Dakota late on the afternoon of the 17th. Out ahead of the low, surface dew point values surged into the middle 60s with temperatures right around 80.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A weak area of surface low pressure moved into extreme southeast North Dakota late on the afternoon of the 17th. Out ahead of the low, surface dew point values surged into the middle 60s with temperatures right around 80. One thunderstorm that flared up over southeast Richland County produced a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 2:32 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 332 PM CDT WED JUN 17 2009 .SHORT TERM (THU-SAT)... MAIN FORECAST CHALLENGE WILL BE ONSET OF CONVECTION FOR THIS AFTERNOON AND EVENING. SATELLITE SHOWS A WAVE MOVG NE OUT OF WY WHICH WILL CROSS SD AND EVENTUALLY INTERACT WITH SFC FEATURES IN SE ND. SFC ANALYSIS SHOWS AN AREA OF LOW PRESSURE IN THE SE CORNER OF ND WITH TROFS EXTENDING NE TOWARD PKD AND S TOWARD FSD. EXPECT SOME CONVECTION TO FIRE THIS AFTERNOON ALONG THE AREA OF LOW LEVEL CONVERGENCE BUT WILL BE MORE ALONG THE NATURE OF GENERAL THUNDER. MOST OF THE STRONGER STORMS ARE EXPECTED TO BE IN THE SRN ZONES WITH BETTER DYNAMICS THIS AFTERNOON AND EVENING. FCST SOUNDINGS SHOW CAPE VALUES APCHG 2000 J/KG WITH CIN OF 75 J/KG OR LESS. ABUNDANT LOW LEVEL MOISTURE WILL HELP FEED THE STORMS AND THETA-E RIDGE SITS IN THE SRN RED RIVER VALLEY. LI VALUES RANGE FROM -4 TO -6 AND DOWNDRAFT CAPES LOOK TO BE BETWEEN 800 AND 1000 J/KG. THEREFORE...THE GREATEST RISK ATTM IS THE POTENTIAL FOR WINDS AND LARGE HAIL. WITH THE LOW LEVEL FEATURES AND INCREASING SHEAR...CANNOT RULE OUT THE POSSIBILITY OF FUNNELS OR LAND SPOUTS. SLOW MOVEMENT OF SFC FEATURES AND SW FLOW ALOFT WILL ALLOW FOR IMPULSES TO PUSH ACROSS THE AREA AND GIVE CHANCES FOR MORE RAINFALL. SATURATED SOILS IN THE SRN BASIN AND PERIODS OF HEAVY RAINFALL WILL CAUSE OVERLAND FLOOD PROBLEMS AND RIVERS TO RISE. FOR THE WEEKEND...THE SFC LOW WILL FINALLY PUSH OUT OF THE AREA AND DRIER AND PLEASANT CONDITIONS WILL RETURN. .LONG TERM (SUN-WED)... MODELS ARE IN GOOD AGREEMENT IN THE EXTENDED TIME PERIOD. WITH THE CENTRAL PLAINS RIDGE AND WARM THICKNESSES SHIFTING EAST AND 500MB SW FLOW DEVELOPING WITH THE INTERMOUNTAIN WEST TROUGHINESS AND LOWER HEIGHTS...ALLOWING AMPLE LOW LEVEL MOISTURE TO RETURN TO THE NORTHERN PLAINS. MOISTURE COUPLED WITH ENERGETIC SW FLOW WILL PRODUCE CONVECTIVE ACTIVITY FOR MUCH OF THE TIME PERIOD. THUS DID INTRODUCE CHANCE POPS FOR MUCH OF THE PERIOD STARTING SUN PM IN THE WEST. TEMPERATURES ARE EXPECTED TO BE AT OR ABOVE NORMAL FOR THE PERIOD. && .AVIATION... CONDITIONS WILL GENERALLY REMAIN IN THE MVFR RANGE AT ALL SITES THROUGH THE EVENING. SOME IMPROVEMENT IS POSSIBLE BY LATE AFTERNOON ALONG AND WEST OF THE VALLEY. THUNDER IS POSSIBLE AT ALL SITES THIS AFTERNOON AND EVENING...BUT PRIMARILY AT FARGO. THE SOUTHERN RED RIVER VALLEY AND WEST CENTRAL MINNESOTA ARE THE MOST FAVORABLE AREAS FOR THUNDERSTORMS THIS AFTERNOON AND EVENING...WHERE SOME STORMS MAY BE SEVERE. HAIL IS THE PRIMARY THREAT...AND STORMS WILL BE CAPABLE OF BRIEF GUSTY WINDS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPKINS/JK/GROCHOCINSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 535 AM CDT WED JUN 17 2009 MNZ003-017-022>024-027>032-040-NDZ039-049-052-053-181045- CLAY-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- CASS-RANSOM-SARGENT-RICHLAND- 535 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CONTAINING HEAVY RAIN ARE POSSIBLE IN SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA TODAY AND TONIGHT. RIVER RISES ARE LIKELY ON THE WILD RICE NEAR ABERCROMBIE AND ON THE RED UPSTREAM OF FARGO FROM RECENT HEAVY RAIN. ADDITIONAL HEAVY RAIN MAY AGGRAVATE FLOODING CONCERNS HERE. THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON THROUGH TONIGHT...WITH LARGE HAIL THE MAIN THREAT. THERE IS ALSO THE CHANCE FOR AN ISOLATED TORNADO THIS AFTERNOON IF SUNSHINE CAN BREAK THROUGH THE CLOUDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC CHANCES FOR THUNDERSTORMS...POSSIBLY SEVERE...WILL OCCUR THURSDAY AND FRIDAY IN SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA. THE MAIN THREAT WILL BE LARGE HAIL AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH FRIDAY. MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-038-054- 181045- WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-WESTERN WALSH COUNTY- 535 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED TODAY THROUGH TONIGHT ACROSS ALL OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THE BIGGEST THREAT WILL BE HEAVY RAIN NEAR STRONGER STORMS. THIS MAY CAUSE PONDING OF WATER IN POORLY DRAINED AND URBAN AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH FRIDAY IN EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THE MAIN THREAT WILL BE HEAVY RAIN AND THE POTENTIAL FOR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY THROUGH FRIDAY. DK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1009 AM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM FLASH FLOOD 2 ENE KENT 46.45N 96.65W
06/16/2009 WILKIN MN TRAINED SPOTTER
FARM ACCESS ROADS WERE FLOODED AND 140 ACRE FIELD WAS
FLOODED. U.S. HIGHWAY 75 NORTH OF KENT WAS UNDERWATER AND
REMAINED CLOSED DUE TO DAMAGE FROM EARLIER SPRING
FLOODING. PORTIONS OF SOUTHERN ROBERTS AND NORTHERN
MCCAULEYVILLE TOWNSHIPS ALONG THE WHISKEY CREEK DRAINAGE
RECEIVED 5 TO 7 INCHES OF RAIN FROM LATE AFTERNOON INTO
THE LATE EVENING.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1026 AM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM FLASH FLOOD 2 NW ABERCROMBIE 46.47N 96.76W
06/17/2009 RICHLAND ND TRAINED SPOTTER
FIELDS AND FARM ACCESS ROADS WERE FLOODED NEAR
ABERCROMBIE. PORTIONS OF SOUTHERN EAGLE AND NORTHEASTERN
ABERCROMBIE TOWNSHIPS RECEIVED FROM 4 TO 7 INCHES OF RAIN
FROM THE LATE AFTERNOON THROUGH OVERNIGHT HOURS.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1045 AM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM FLASH FLOOD 2 ESE BARNESVILLE 46.64N 96.38W
06/16/2009 CLAY MN LAW ENFORCEMENT
FIELDS AND FARM ACCESS ROADS WERE FLOODED BY REPEATED
HEAVY RAINS. PORTIONS OF SOUTHERN BARNESVILLE AND
ALLIANCE TOWNSHIPS RECEIVED FROM 3 TO 6 INCHES OF RAIN
FROM LATE AFTERNOON THROUGH EVENING HOURS.
&&
GGUSTThe Aberdeen radar (KABR), 148 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
1 funnel cloud. Local standard time, as filed.
A storm chaser reported a persistent wall cloud with a weak funnel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165768.